MAUDE Adverse Event Report: ZOLL CIRCULATION ZOLL IVTM ICY CATHETER; CENTRAL VENOUS CATHETER

ZOLL CIRCULATION ZOLL IVTM ICY CATHETER; CENTRAL VENOUS CATHETER
Model Number IC-3893
Medical Device Problem Codes Difficult to Remove (1528); Difficult to Advance (2920)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 08/05/2022
Type of Reportable Event Serious Injury
Event or Problem Description
The physician reported that the resident's initial attempts at venipuncture to place the icy catheter into the right femoral vein were unsuccessful.The physician took over and initiated the catheter placement procedure using the first icy catheter.The physician has an extensive experience since 2007 in intravascular catheter placement.The left inguinal region was then prepped and draped, and the physician could access the left femoral vein in a single attempt but could not advance the guidewire more than half its length.The physician was able to perform dilation over the guidewire but could not advance the catheter by more than 50% of its length.The physician removed the guidewire and tried to re-thread it, but the guidewire got stuck within the catheter and could not be removed.The physician decided to remove the first catheter and guidewire out of the vessel while applying pressure to minimize bleeding.The physician stated that the bleeding was significant as the tract had been dilated over the guidewire.The physician attempted to place the second catheter on the same vessel.The physician reassessed the vessel using the finder needle and was able to pass a second guidewire through the finder needle.The physician stated that dilation was not needed given the existing tract that had been created.However, another attempt at inserting the second catheter over the guidewire was unsuccessful.The guidewire became stuck within the catheter again and could not be retrieved either.A pressure dressing was placed over the left inguinal access site, followed by a weighted bag and a "fem-stop device" to stop the bleeding.The physician attempted to place the third catheter into the right femoral vein, which was successful, and the ivtm therapy was continued.No other adverse effects were noted.The icy catheters used during the reported event were lot #167003, 170780, and 172322.It is unknown which catheter was used first during the reported event.The physician stated that two of the three catheters were likely defective.Please see the following related mfr report: mfr 3010617000-2022-01487 for the icy catheter lot #167003, mfr 3010617000-2022-01488 for the icy catheter lot #172322, mfr 3010617000-2022-01536 for the guidewire lot #171390, mfr 3010617000-2022-01537 for the guidewire lot #unknown.
 
Additional Manufacturer Narrative
The customer reported a complaint that "the icy catheter (lot # 170780) could not be advanced over the guidewire and the guidewire got stuck within the icy catheter and could not be retrieved," was confirmed during the visual inspection performed at zoll.The device was returned with the guidewire stuck inside the catheter.The guidewire was completely damaged and could not be removed from the catheter.The root cause for the reported complaint could not be conclusively determined.However, user handling could not be ruled out.Visual inspection of the returned catheter was performed, and no other physical damage was found on the catheter; observed blood residues on the balloons and luer tubings.A functional pressure leak test of the returned catheter was performed.All infusion ports and lumens were flushed without resistance, except the distal luer due to the stuck guidewire.The catheter was connected to a pressurized inflation device, and the balloons were fully inflated when pressurized up to 100 psi, and no issues were observed.The balloons did not leak during inflation and deflation.Historical complaints were reviewed for information related to the reported complaint, and no similar complaint was reported for icy catheter with lot #170780.Event of bleeding was serious; the patient did require treatment - pressure dressing placed followed by a weighted bag and femstop device to prevent complications; event resolved without sequelae.Event was probably related to the icy catheter due to relevant timing and location at the time on insertion.Event is probably related to device deficiency.Bleeding at iv insertion site is an anticipated event and could potentially occur with usage of any catheter.The event of "bleeding at insertion site" was probably related to the device and not related to the procedure.
 
Additional Manufacturer Narrative
Additional investigation was performed on the returned catheter.The distal lumen was flushed again, and after flushing, the stuck guidewire was able to be removed without any difficulty.After removing the stuck guidewire, a known-good guidewire was slowly inserted into the tip of the catheter, and no resistance was noted.The guidewire was able to be inserted smoothly with no issues.
 
Additional Manufacturer Narrative
Event of bleeding was serious; the patient did require treatment - pressure dressing placed followed by a weighted bag and femstop device to prevent complications; event resolved without sequelae.Event was probably related to the icy catheter due to relevant timing and location at the time on insertion.Event is probably related to device deficiency as additional required manipulations could contribute to development of bleeding at insertion site.Bleeding at iv insertion site is an anticipated event and could potentially occur with usage of any catheter.The event of "bleeding at insertion site" was probably related to the device and not related to the procedure.

Brand Name
ZOLL IVTM ICY CATHETER
Common Device Name
CENTRAL VENOUS CATHETER
Manufacturer (Section D)
ZOLL CIRCULATION
2000 ringwood ave.
san jose CA 95131
Manufacturer (Section G)
ZOLL CIRCULATION
2000 ringwood ave.
san jose CA 95131
Manufacturer Contact
kim thoa nguyen
2000 ringwood ave.
san jose, CA 95131
4084192922
MDR Report Key15366607
Report Number3010617000-2022-01489
Device Sequence Number19241383
Product Code NCX
UDI-Device Identifier00849111075237
UDI-Public00849111075237
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K101987
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/06/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberIC-3893
Device Catalogue Number8700-0782-01
Device Lot Number170780
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/25/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/08/2022
Supplement Date Received by Manufacturer10/13/2022
01/19/2023
Initial Report FDA Received Date09/06/2022
Supplement Report FDA Received Date11/04/2022
02/06/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/05/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient SexUnknown